Alert archive / North Carolina / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 91, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Jun 30, 2020, 5:53 PM EDT for Durham County, Granville County, Person County, North Carolina. It was in force for 52 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 30, 2020, 5:53 PM EDT (21:53 UTC)
- Expired
- Jun 30, 2020, 6:45 PM EDT
- In force
- 52 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Durham County, NC, Granville County, NC, Person County, NC
The radar
The Raleigh/Durham radar (KRAX), 76 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 30, 5:53 PM EDT | TSTM WND DMG | 4 Wsw Surl, NC | MULTIPLE TREE DOWN ON ED BROOKS RD. |
| Jun 30, 6:00 PM EDT | TSTM WND DMG | 3 Nne Rougemont, NC | CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 3 NNE ROUGEMONT. MULTIPLE TREES DOWN ON MOORES MILL RD. |
| Jun 30, 6:00 PM EDT | TSTM WND DMG | 3 Nne Rougemont, NC | MULTIPLE TREES DOWN ON MOORES MILL RD. |
| Jun 30, 6:32 PM EDT | TSTM WND DMG | 1 Nne Butner, NC | TREE DOWN NEAR CENTRAL REGION HOSPITAL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.9 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -169 J/kg
- Mixed-layer LCL
- 1659 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- 36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
412
WUUS52 KRAH 302153
SVRRAH
NCC063-077-145-302245-
/O.NEW.KRAH.SV.W.0091.200630T2153Z-200630T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Raleigh NC
553 PM EDT Tue Jun 30 2020
The National Weather Service in Raleigh has issued a
* Severe Thunderstorm Warning for...
Southeastern Person County in central North Carolina...
West central Granville County in central North Carolina...
Northwestern Durham County in central North Carolina...
* Until 645 PM EDT.
* At 553 PM EDT, a severe thunderstorm was located near Rougemont, or
8 miles southeast of Roxboro, moving southeast at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Butner, Rougemont, Stem, Lake Michie, Lake Butner, Moriah, Surl and
Bahama.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
&&
LAT...LON 3642 7883 3619 7865 3609 7892 3618 7896
3624 7895 3624 7899 3634 7903
TIME...MOT...LOC 2153Z 332DEG 11KT 3631 7889
HAIL...1.00IN
WIND...60MPH
$$
JD2 follow-up statements
373
WWUS52 KRAH 302228
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
628 PM EDT Tue Jun 30 2020
NCC145-302237-
/O.CAN.KRAH.SV.W.0091.000000T0000Z-200630T2245Z/
Person NC-
628 PM EDT Tue Jun 30 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN PERSON COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3619 7865 3611 7888 3623 7889 3624 7883
3624 7880 3628 7872
TIME...MOT...LOC 2227Z 325DEG 14KT 3620 7880
$$
NCC063-077-302245-
/O.CON.KRAH.SV.W.0091.000000T0000Z-200630T2245Z/
Granville NC-Durham NC-
628 PM EDT Tue Jun 30 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT
FOR WEST CENTRAL GRANVILLE AND NORTH CENTRAL DURHAM COUNTIES...
At 627 PM EDT, a severe thunderstorm was located near Butner, or 8
miles northwest of Creedmoor, moving southeast at 15 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Butner, Stem, Lake Michie, Lake Butner and Bahama.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3619 7865 3611 7888 3623 7889 3624 7883
3624 7880 3628 7872
TIME...MOT...LOC 2227Z 325DEG 14KT 3620 7880
HAIL...0.75IN
WIND...60MPH
$$
JD508
WWUS52 KRAH 302245
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
645 PM EDT Tue Jun 30 2020
NCC063-077-302254-
/O.EXP.KRAH.SV.W.0091.000000T0000Z-200630T2245Z/
Granville NC-Durham NC-
645 PM EDT Tue Jun 30 2020
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL GRANVILLE AND
NORTH CENTRAL DURHAM COUNTIES WILL EXPIRE AT 645 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.
LAT...LON 3619 7865 3611 7888 3623 7889 3624 7883
3624 7880 3628 7872
TIME...MOT...LOC 2244Z 332DEG 11KT 3616 7877
$$
JDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 3:50 PM EDT, 2 hours 3 minutes earlier.
Area forecast discussion, Jun 30, 3:50 PM EDT, 2 hours 3 minutes before
AREA FORECAST DISCUSSION National Weather Service Raleigh NC 350 PM EDT Tue Jun 30 2020 .SYNOPSIS... An upper level disturbance will track southeastward over North Carolina this evening. A weak surface trough will remain in place over central North Carolina this afternoon and tonight, then drift into the Coastal Plain Wednesday. Drier conditions with higher pressure will arrive Thursday and Friday. && .NEAR TERM /THROUGH TONIGHT/... As of 315 PM Tuesday... A few pulse severe storms are possible, mainly along the NW to SE corridor from Burlington to the Triangle to Rocky Mount south and east to Fayetteville and Goldsboro through mid-evening. Isolated strong storms are possible throughout central NC. A belt of mid and high level cloudiness has been extensive from the southern Appalachians ESE across the western Piedmont of NC this into the afternoon now. This band of cloudiness has been thinning somewhat since early afternoon, but was remaining in place. This has greatly limited instability and convection over the southwestern Piedmont into the Triad region thus far. The storms over the Blue Ridge Foothills of VA and northwest NC are building south and southwest toward the most unstable air. This would put this development on the west side of the Yadkin River (west of the Triad region through late day). Robust scattered thunderstorms were developing along the surface trough located over the eastern Piedmont and Coastal Plain. This region has heated nicely into the mid to upper 80s, with dew points in the lower to mid 70s. Corresponding MLCapes were on the order of 1500 to 2000 J/kg in a tongue from FAY to RDU to near RWI. There was fairly good ThetaE advection with surface moisture convergence along the residual and new outflow boundaries. A few of these storms may pulse to low end severe limits (near 60 mph wind gusts and 1 inch hail potential) through early evening as they work on outflow boundaries. The other threat will be locally heavy rain as the PW's have come up into the 1.7-2.0 inch range with a weak steering flow. Therefore, locally heavy rain of 2+ inches per hour will occur. Most areas should see the heaviest rain fall in 20 to 30 minutes limiting the flood threat to minor. The severe threat continues to be marginal limited by weak winds aloft. Therefore, a few pulse severe storms are possible that are typical of late June in NC. The storms will weaken and become more isolated by mid to late evening and overnight. && .SHORT TERM /WEDNESDAY AND WEDNESDAY NIGHT/... As of 315 PM Tuesday... Models continue to suggest more limited chances of PM thunderstorms on Wednesday. A surface trough will push east into the far eastern Piedmont and Coastal Plain by early to mid afternoon. This should become the main focus for scattered thunderstorms. SPC has removed the marginal risk for severe for the Day 2 outlook. However, isolated pulse storms may again become strong - but likely remaining just below the wind gust criteria. The higher POP (30-40 percent) will be in the east, with lower POP (around 20-25 percent) in the west. Highs again should be in the upper 80s to lower 90s. Lows in the upper 60s to lower 70s. && .LONG TERM /THURSDAY THROUGH TUESDAY/... As of 350 PM Tuesday... The trend of diurnal showers and thunderstorms should be disrupted towards the end of the week thanks to some warmer temperatures moving into the region between 500-700 mb, acting as a cap to developing thunderstorms. Still, on Thursday scattered thunderstorms will be primarily to the southeast of US-1, and on Friday just isolated thunderstorms will be south of US-64. A weak upper level shortwave is expected to develop over the Deep South over the weekend and move east, although the ECMWF and GFS show differing evolutions to this feature. This will allow the trend of diurnal showers and thunderstorms to develop once again. Temperatures will generally be near climatology, with highs/lows around 90/70 degrees, although Saturday looks like the warmest day through the next seven days with some mid 90s possible. && .AVIATION /18Z TUESDAY THROUGH SATURDAY/... As of 100 PM Tuesday... Generally VFR CIGS will dominate central NC this afternoon and tonight. However, scattered showers and thunderstorms with MVFR CIGS and VSBYS are expected. The highest probability of thunderstorms will be at KINT and KFAY, with lesser chances at KRWI. Then later tonight, some patchy sub-VFR stratus and even some ground fog are possible, especially around KRWI. Looking beyond 18z Wed, generally VFR conditions are expected with the exception of a chance of PM showers and thunderstorms. The highest probabilities of a storm will be at KFAY. As drier air pushes in from the north Wed night, shower/storm chances will trend down and be lower than usual Thu and Fri. Generally VFR conditions expected. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Badgett NEAR TERM...Badgett SHORT TERM...Badgett LONG TERM...Green AVIATION...Badgett
Hazardous weather outlook, Jun 30, 4:14 AM EDT, 13 hours 39 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 414 AM EDT Tue Jun 30 2020 NCZ007>011-021>028-043-010930- Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance- Orange-Durham-Franklin-Nash-Edgecombe-Wilson- 414 AM EDT Tue Jun 30 2020 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ038>042-073>078-083>086-088-089-010930- Davidson-Randolph-Chatham-Wake-Johnston-Stanly-Montgomery-Moore-Lee- Harnett-Wayne-Anson-Richmond-Scotland-Hoke-Cumberland-Sampson- 414 AM EDT Tue Jun 30 2020 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. A few strong to severe storms are possible today across south central North Carolina, mainly along and south of Highway 64. Damaging wind gusts over 60 mph are the primary threat, mainly between 3 pm and 8 pm. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening.
In the hours before
Special weather statement, Jun 30, 4:09 PM EDT, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Raleigh NC
409 PM EDT Tue Jun 30 2020
NCZ027-042-302100-
Nash NC-Johnston NC-
409 PM EDT Tue Jun 30 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN NASH AND
NORTHEASTERN JOHNSTON COUNTIES UNTIL 500 PM EDT...
At 408 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Clayton, or 10 miles north of Smithfield, moving
southeast at 15 mph.
Pea size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Smithfield, Clayton, Bailey, Micro, Selma, Kenly, Middlesex, Emit,
Flowers and Buckhorn Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3573 7819 3571 7816 3570 7816 3561 7813
3560 7812 3559 7808 3550 7829 3569 7848
3582 7826 3584 7824 3590 7814 3579 7802
TIME...MOT...LOC 2008Z 300DEG 13KT 3566 7830
JDSpecial weather statement, Jun 30, 5:01 PM EDT, 52 minutes before
Special Weather Statement National Weather Service Raleigh NC 501 PM EDT Tue Jun 30 2020 NCZ007-008-302145- Person NC-Granville NC- 501 PM EDT Tue Jun 30 2020 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN PERSON AND NORTHWESTERN GRANVILLE COUNTIES UNTIL 545 PM EDT... At 459 PM EDT, Doppler radar was tracking a strong thunderstorm near Virgilina, moving south at 5 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Bethel Hill and Mayo Reservoir. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. If on or near Mayo Lake, get out of the water and move indoors or inside a vehicle. Remember, lightning can strike out to 10 miles from the parent thunderstorm. If you can hear thunder, you are close enough to be struck by lightning. Move to safe shelter now! Do not be caught on the water in a thunderstorm. && LAT...LON 3642 7858 3634 7891 3654 7899 3654 7871 TIME...MOT...LOC 2059Z 342DEG 5KT 3653 7887 JD
Local storm report, Jun 30, 5:28 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
528 PM EDT TUE JUN 30 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0443 PM TSTM WND DMG 5 S PRINCETON 35.40N 78.15W
06/30/2020 JOHNSTON NC 911 CALL CENTER
REPORT OF A TREE DOWN.
&&Local storm report, Jun 30, 5:29 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
529 PM EDT TUE JUN 30 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0443 PM TSTM WND DMG 5 S PRINCETON 35.40N 78.15W
06/30/2020 JOHNSTON NC 911 CALL CENTER
POWER LINES DOWN ACROSS ROADWAY OF
MASSEY-HOLT RD AND BROGDEN RD.
&&Local storm report, Jun 30, 5:31 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
531 PM EDT TUE JUN 30 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0443 PM TSTM WND DMG 2 SSW PRINCETON 35.44N 78.17W
06/30/2020 JOHNSTON NC 911 CALL CENTER
TREE DOWN AT 3100 BLOCK OF MASSEY-HOLT RD IN
PRINCETON.
&&Special weather statement, Jun 30, 5:31 PM EDT, 22 minutes before
Special Weather Statement
National Weather Service Raleigh NC
531 PM EDT Tue Jun 30 2020
NCZ008-025-041-302215-
Durham NC-Wake NC-Granville NC-
531 PM EDT Tue Jun 30 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN GRANVILLE...NORTH
CENTRAL WAKE AND EAST CENTRAL DURHAM COUNTIES UNTIL 615 PM EDT...
At 531 PM EDT, Doppler radar was tracking a strong thunderstorm near
Creedmoor. This storm was nearly stationary.
Half inch hail and wind gusts up to 40 mph will be possible with this
storm.
Locations impacted include...
Raleigh, Creedmoor, Wake Forest, Falls Lake, Falls Lake State Rec
Area, Falls Lake Boat Ramp, Purnell and Rollingview Marina.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
If on or near Falls Lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 3607 7854 3602 7855 3601 7853 3593 7850
3588 7871 3608 7880 3614 7857
TIME...MOT...LOC 2131Z 335DEG 3KT 3603 7867
JDThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 30, 8:29 AM EDT | Special Weather Statement | RAH | Edgecombe | 61 min |
| Jun 30, 12:47 PM EDT | Special Weather Statement | RAH | Sampson | 58 min |
| Jun 30, 1:11 PM EDT | Special Weather Statement | RAH | Sampson | 34 min |
| Jun 30, 2:43 PM EDT | Special Weather Statement | RAH | Franklin | 32 min |
| Jun 30, 2:53 PM EDT | Severe Thunderstorm Warning | RAH | Franklin, Granville, Wake | 52 min |
| Jun 30, 3:29 PM EDT | Severe Thunderstorm Warning | RAH | Franklin, Johnston, Wake | 31 min |
| Jun 30, 3:52 PM EDT | Special Weather Statement | RAH | Wilson | 38 min |
| Jun 30, 4:09 PM EDT | Special Weather Statement | RAH | Johnston | 51 min |
| Jun 30, 4:35 PM EDT | Severe Thunderstorm Warning | RAH | Johnston, Wayne | 40 min |
| Jun 30, 5:01 PM EDT | Special Weather Statement | RAH | Person | 44 min |
| Jun 30, 5:31 PM EDT | Special Weather Statement | RAH | Durham | 44 min |
| Jun 30, 6:43 PM EDT | Special Weather Statement | RAH | Wake | 47 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.